The structure of solutions for a third order differential equation in boundary layer theory

Jong Shenq Guo, Je Chiang Tsai

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

In this paper, we study a boundary value problem for a third order differential equation which arises in the study of self-similar solutions of the steady free convection problem for a vertical heated impermeable flat plate embedded in a porous medium. We consider the structure of solutions of the initial value problem for this third order differential equation. First, we classify the solutions into 6 different types. Then, by transforming the third order equation into a second order equation, with the help of some comparison principle we are able to derive the structure of solutions. This answers some of the open questions proposed by Belhachmi, Brighi, and Taous in 2001. To obtain a further distinctions of the solution structure, we introduce a new change of variables to transform the third order equation into a system of two first order equations. Then by the phase plane analysis we can obtain more information on the structure of solutions.

Original languageEnglish
Pages (from-to)311-351
Number of pages41
JournalJapan Journal of Industrial and Applied Mathematics
Volume22
Issue number3
DOIs
Publication statusPublished - 2005 Jan 1

Fingerprint

Third Order Differential Equation
Boundary Layer
Boundary layers
Differential equations
Phase Plane Analysis
Free Convection
Comparison Principle
Change of Variables
Self-similar Solutions
Flat Plate
Second Order Equations
Initial value problems
Porous Media
Initial Value Problem
Natural convection
Classify
Vertical
Boundary Value Problem
Boundary value problems
Porous materials

Keywords

  • Comparison principle
  • Phase plane analysis
  • Porous medium
  • Self-similar solution
  • The third order ODE

ASJC Scopus subject areas

  • Engineering(all)
  • Applied Mathematics

Cite this

The structure of solutions for a third order differential equation in boundary layer theory. / Guo, Jong Shenq; Tsai, Je Chiang.

In: Japan Journal of Industrial and Applied Mathematics, Vol. 22, No. 3, 01.01.2005, p. 311-351.

Research output: Contribution to journalArticle

@article{c0179da2717040a388a49f11816a0dec,
title = "The structure of solutions for a third order differential equation in boundary layer theory",
abstract = "In this paper, we study a boundary value problem for a third order differential equation which arises in the study of self-similar solutions of the steady free convection problem for a vertical heated impermeable flat plate embedded in a porous medium. We consider the structure of solutions of the initial value problem for this third order differential equation. First, we classify the solutions into 6 different types. Then, by transforming the third order equation into a second order equation, with the help of some comparison principle we are able to derive the structure of solutions. This answers some of the open questions proposed by Belhachmi, Brighi, and Taous in 2001. To obtain a further distinctions of the solution structure, we introduce a new change of variables to transform the third order equation into a system of two first order equations. Then by the phase plane analysis we can obtain more information on the structure of solutions.",
keywords = "Comparison principle, Phase plane analysis, Porous medium, Self-similar solution, The third order ODE",
author = "Guo, {Jong Shenq} and Tsai, {Je Chiang}",
year = "2005",
month = "1",
day = "1",
doi = "10.1007/BF03167488",
language = "English",
volume = "22",
pages = "311--351",
journal = "Japan Journal of Industrial and Applied Mathematics",
issn = "0916-7005",
publisher = "Springer Japan",
number = "3",

}

TY - JOUR

T1 - The structure of solutions for a third order differential equation in boundary layer theory

AU - Guo, Jong Shenq

AU - Tsai, Je Chiang

PY - 2005/1/1

Y1 - 2005/1/1

N2 - In this paper, we study a boundary value problem for a third order differential equation which arises in the study of self-similar solutions of the steady free convection problem for a vertical heated impermeable flat plate embedded in a porous medium. We consider the structure of solutions of the initial value problem for this third order differential equation. First, we classify the solutions into 6 different types. Then, by transforming the third order equation into a second order equation, with the help of some comparison principle we are able to derive the structure of solutions. This answers some of the open questions proposed by Belhachmi, Brighi, and Taous in 2001. To obtain a further distinctions of the solution structure, we introduce a new change of variables to transform the third order equation into a system of two first order equations. Then by the phase plane analysis we can obtain more information on the structure of solutions.

AB - In this paper, we study a boundary value problem for a third order differential equation which arises in the study of self-similar solutions of the steady free convection problem for a vertical heated impermeable flat plate embedded in a porous medium. We consider the structure of solutions of the initial value problem for this third order differential equation. First, we classify the solutions into 6 different types. Then, by transforming the third order equation into a second order equation, with the help of some comparison principle we are able to derive the structure of solutions. This answers some of the open questions proposed by Belhachmi, Brighi, and Taous in 2001. To obtain a further distinctions of the solution structure, we introduce a new change of variables to transform the third order equation into a system of two first order equations. Then by the phase plane analysis we can obtain more information on the structure of solutions.

KW - Comparison principle

KW - Phase plane analysis

KW - Porous medium

KW - Self-similar solution

KW - The third order ODE

UR - http://www.scopus.com/inward/record.url?scp=27744526037&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=27744526037&partnerID=8YFLogxK

U2 - 10.1007/BF03167488

DO - 10.1007/BF03167488

M3 - Article

VL - 22

SP - 311

EP - 351

JO - Japan Journal of Industrial and Applied Mathematics

JF - Japan Journal of Industrial and Applied Mathematics

SN - 0916-7005

IS - 3

ER -